Tennessee, 2009Damaging Winds in Tennessee, September 7, 2009
September 7, 2009 · NWS MRX · 3 events in 2 counties and zones
An upper level disturbance in association with an upper level low pressure system |over the Ohio River Valley aided development of isolated severe thunderstorms across East Tennessee. Favorabale wind structure and instability across the region allowed for the production of severe gusts in this area of convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance in association with an upper level low pressure system |over the Ohio River Valley aided development of isolated severe thunderstorms across East Tennessee. Favorabale wind structure and instability across the region allowed for the production of severe gusts in this area of convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 7, 2:20 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 7, 2:20 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT MON SEP 7 2009
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...MODELS AGREE OHIO VALLEY
UPPER LOW NOT GOING AWAY ANY TIME FAST. IN FACT IT SHIFTS FARTHER
SOUTHEAST CLOSER TO THE FORECAST AREA THROUGH THE PERIOD. SUFFICIENT
MOISTURE AND INSTABILITY WILL BE IN PLACE IN THIS PATTERN AND WENT
NEAR OR A LITTLE ABOVE GUIDANCE POPS WITH COVERAGE WORDING AS
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN DIURNAL
FASHION WITH GREATER COVERAGE ACROSS NORTHERN PARTS OF THE VIEWING
AREA WITH SLIGHTLY LESS COVERAGE FARTHER SOUTH. GUIDANCE TEMPS AND
DEWPOINTS HAVE BEEN OFF THE MARK OVER THE PAST FEW DAYS AND HAD TO
ADJUST MAX TEMPERATURE DOWN MAINLY ACROSS NORTHERN LOCATIONS WHICH
WILL BE CLOSER TO THE ACTION WHILE ADJUSTING MIN TEMPS UP A LITTLE
ACROSS THE BOARD. IN THE GRIDS HAD TO RAISE THE DEWPOINTS AS MODELS
NOT QUITE GETTING THE HANG OF THE HIGH HUMIDITY PLAGUING THE REGION.
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...WEAK SURFACE RIDGING
DOWN THE APPALACHIANS WITH LIGHT WINDS THROUGH THE PERIOD. UPPER
SHORT WAVE TROF AXIS MOVES EAST OF THE AREA EARLY THU. THIS SHOULD
BEGIN A BRIEF DRY PERIOD BEGINNING FRI. THROUGH THE REMAINDER OF THE
PERIOD LARGE CUTOFF LOW DROPS INTO THE N CENTRAL U.S. THE EXACT
LOCATION OF THIS FEATURE EARLY NEXT WEEK REMAINS IN QUESTION.
ABUNDANT MOISTURE IS DRAWN NORTHWARD EAST OF THE LOW WITH PWS
RISING TO WELL ABOVE NORMAL. ABOVE NORMAL PCPN CHC BEGINS ON SUNDAY
AND CONTINUES INTO NEXT WEEK. LITTLE CHANGE IN SLIGHTLY ABOVE NORMAL
DAILY TEMPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 64 87 63 86 62 / 10 20 10 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 83 62 84 61 / 20 20 10 20 20
OAK RIDGE, TN 62 83 63 84 61 / 20 20 10 20 20
TRI CITIES AIRPORT, TN 60 80 58 80 57 / 20 30 20 30 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Sep 7, 1:49 AM EST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 AM EDT MON SEP 7 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
249 AM EDT MON SEP 7 2009 /149 AM CDT MON SEP 7 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A PERSISTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL INCREASE THE
HUMIDITY NEAR THE EARTHS SURFACE, BRINGING SEVERAL ROUNDS OF
SHOWERS TO THE SOUTHER APPLACHIANS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 7, 1:07 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
207 PM EDT MON SEP 7 2009
TNZ012-013-035-036-071900-
ANDERSON-CAMPBELL-MORGAN-SCOTT-
207 PM EDT MON SEP 7 2009
...STRONG THUNDERSTORMS WILL BE AFFECTING ANDERSON...CAMPBELL...
MORGAN AND SCOTT COUNTIES...
AT 205 PM EDT/105 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
WEST OF JACKSBORO TO WARTBURG TO 8 MILES NORTHWEST OF FAIRFIELD
GLADE...MOVING EAST AT 15 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
17
Special weather statement, Sep 7, 3:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
442 PM EDT MON SEP 7 2009
TNZ067-082>084-072130-
BLEDSOE-MEIGS-RHEA-ROANE-
442 PM EDT MON SEP 7 2009
...STRONG THUNDERSTORMS WILL BE AFFECTING BLEDSOE...MEIGS...RHEA AND
ROANE COUNTIES...
AT 438 PM EDT/338 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTHWEST OF ROCKWOOD TO 11 MILES WEST OF SPRING CITY...MOVING
SOUTHEAST AT 15 MPH.
WINDS GUSTS UP TO 40 MPH...AND POSSIBLY SMALL HAIL...ARE EXPECTED
WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
Thunderstorm Wind, Hamblen
- When
- September 7, 4:10 PM EST
- Where
- Hamblen County, 0.3 mi SW of Alpha
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 36.177, -83.384
Convective wind gusts removed the roofs of seven rental storage units in the western section of Morristown.
Thunderstorm Wind, Hamilton
- When
- September 7, 5:10 PM EST
- Where
- Hamilton County, 0.57 mi E of Signal Mtn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.130, -85.340
One tree was reported down on Signal Mountain.
Thunderstorm Wind, Hamilton
- When
- September 7, 5:15 PM EST
- Where
- Hamilton County, 0.89 mi NE of Lupton City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.110, -85.290
Several trees and large limbs were reported down on West Sims Drive in Redbank.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 7 to 8, 2009$750,000 · 3.5 in hail · 6 events
- Hail and Damaging Winds in Nebraska, September 7, 2009$254,000 · 1.75 in hail · 3 events
- Flash Flooding and Flooding in Kansas, September 7 to 8, 2009$160,000 · 65 kt wind · 6 events
- Flood and Hail in Kansas, September 7 to 8, 2009$125,000 · 1 in hail · 8 events
- Hail in Kansas, September 7, 2009$80,000 · 1 in hail · 1 event
- Flood in Ohio, September 7, 2009$75,000 · 1 event
- Tornado and Hail in Tennessee, September 7, 2009$36,000 · EF0 · 8 events
- Wildfire in California, September 7 to 12, 20094 injured · 1 event
- Flood in North Carolina, September 7, 2009$15,000 · 1 event
- Waterspouts in Gulf of Mexico, September 7, 20092 events
- Flood in Kentucky, September 7, 20091 event
- Heavy Rain in Kentucky, September 7, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190543, 189566, 189570.